MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H02
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked just proximal to the polymer section of the pusher assembly.The pusher assembly mid-joint was retracted past the introducer sheath friction lock.Conclusions: evaluation of the returned smart coil revealed the pusher assembly was stuck within the introducer sheath friction lock.If the pusher assembly mid-joint is retracted through the friction lock, resistance will likely be experienced upon attempting to advance the device.Further evaluation revealed the pusher assembly was kinked just proximal to the pusher assembly mid-joint.This damage was likely a result of forcefully gripping the pusher assembly in attempt to overcome the resistance being experienced.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully deployed and detached a smart coil.The physician was then unable to advance another smart coil within its introducer sheath and it was stuck; therefore, the smart coil was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7558955
Report Number3005168196-2018-01092
Device Sequence Number2482041
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/08/2022
Device Catalogue Number400SMTXSFT1H02
Device Lot NumberF79868
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2018
Initial Report FDA Received Date05/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1